Virginia, 2013Flash Flood in Virginia, August 12, 2013
August 12, 2013 · NWS RLX · 1 event in 1 county or zone
A cluster of showers and thunderstorms developed across Kentucky during the early afternoon of the 12th. This convection moved and developed east, into southwest Virginia after 1500E.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms developed across Kentucky during the early afternoon of the 12th. This convection moved and developed east, into southwest Virginia after 1500E.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 12, 1:55 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT MON AUG 12 2013
.SYNOPSIS...
MID/UPPER LEVEL DISTURBANCES LATE TODAY AND OVERNIGHT. COLD FRONT
PASSES DURING THE DAY ON TUESDAY. COOLER AND DRIER...FRESHER AIR
WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
SEVERAL MID LEVEL DISTURBANCES MOVE THROUGH OVERNIGHT. 12Z NAM
SEEMS TO HANDLE THEM FAIRLY WELL SO FAR. THE FIRST VORT MAX STREAKS
UP THE OHIO RIVER THRU HTS ARND 00Z REACH TOWARD CKB BY 03Z. OF
COURSE...SUPPORT IS HEAD OF IT. SO DESPITE OLDER CONVECTIVE COMPLEX
IN SRN KENTUCKY TODAY...NEWER SHOWERS AND THUNDERSTORMS HAVE FORMED
ON THE NORTHERN EDGE OF THAT COMPLEX AND WILL MOVE INTO THE TRI
STATE AND SOUTHERN COUNTIES FOR LATE THIS AFTERNOON. MORE 500 MB
VORT MAXES SEEM TO HANG OVER CENTRAL AND SOUTHERN WEST VIRGINIA AT
06Z TUESDAY.
BASING OUR FORECAST ON SURFACE FRONT NOT REACHING OUR NW COUNTIES OF
SOUTHEAST OHIO AROUND 12Z...THEN CKB-CRW LINE AROUND 18Z TUESDAY.
PLENTY OF LOW CLOUDS AND SHOWERS SHOULD BE ASSOCIATED AHEAD OF THE
FRONT...WITH THE LOWER CLOUDS LINGERING OVER THE MOUNTAINOUS
COUNTIES THROUGH LATE AFTERNOON...WHILE LIFTING IN THE OHIO VALLEY.
ISSUED FLASH FLOOD WATCH FOR SOUTHERN CWA...WILL CONTINUE TO MONITOR
RADAR TRENDS IN CASE EXTENSION/EXPANSION IS NEEDED.
NO BIG CHANGES ON TEMPERATURES AND DEW POINTS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
COLD FRONT WILL BE THROUGH THE CWA TO START THE SHORT TERM...WITH
FRESHER AIR BEGINNING TO FILTER IN ON NORTHERLY FLOW.
HOWEVER...HANGING ON TO SOME SLIGHT CHANCE TO CHANCE SHOWERS TUESDAY
NIGHT IN THE MID/UPPER LEVEL COLD AIR ADVECTION AND MOISTURE BACKED
UP AGAINST THE MOUNTAINS. ALSO HAVE TAIL OF A VORT MAX SLIDING
THROUGH BETWEEN 00Z AND 06Z WED. MAY EVEN NEED TO LINGER SOME LOW
POPS LONGER...DEPENDING HOW LONG IT TAKES TO SCOUR OUT THAT BACKED
UP MOISTURE IN THE MOUNTAINOUS COUNTIES. SURFACE HIGH PRESSURE WILL
BUILD IN THE FROM THE NORTHWEST WEDNESDAY INTO THURSDAY...HOWEVER
WITH UPPER LEVEL TROUGH LINGERING ACROSS EASTERN CANADA...WE COULD
STILL HAVE SOME HIGH LEVEL CLOUDS STREAM THROUGH ON NW FLOW. LOWER
LEVEL FLOW TURNS E/SE ACROSS VA AND EASTERN WV BY THURSDAY
AFTERNOON...SO WILL START TO SEE LOW LEVEL MOISTURE BUILDING BACK
INTO THE MOUNTAINS LATE IN THE PERIOD.
HAVE DEWPOINTS DROPPING INTO THE LOWER 50S...UPPER 40S AT HIGHEST
ELEVATIONS...WEDNESDAY NIGHT. AFTERNOON HIGHS SHOULD BE IN THE 70S
ACROSS MOST OF THE FORECAST AREA...WITH 60S AT HIGHER ELEVATIONS.
EXPECT THURSDAY TO BE A DEGREE OR TWO WARMER THAN WEDNESDAY. LOWS
WILL BE 5-10 DEGREES BELOW NORMAL...WITH MID TO UPPER 50S ACROSS THE
LOWLANDS...AND SOME UPPER 40S SNEAKING INTO THE HIGHER
ELEVATIONS...ESPECIALLY ON WEDNESDAY NIGHT IN THE DRIEST AIR.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FOLLOWED WPC THINKING WITH SOME TWEAKS. SURFACE HIGH PRESSURE
WILL PUSH EAST ACROSS OUR NORTHERN COUNTIES THURSDAY NIGHT INTO
FRIDAY. HOWEVER...MODEL CONSENSUS SUGGESTS A FEW MID-LEVEL
SHORTWAVES MAY TRACK EAST ACROSS THE AREA DURING THIS PERIOD.
AN UPPER LEVEL LOW/TROF IS THEN EXPECTED TO DEVELOP TO OUR WEST ON
FRIDAY AND MOVE EAST LATE IN THE PERIOD.
EXPECT MAINLY DIURNAL PRECIP CHANCES WILL GIVE WAY TO BETTER CHANCES
STARTING SATURDAY...EXTENDING INTO MONDAY.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
HAVE COLD FRONT REACHING TOWARD PERRY COUNTY OHIO BY 12Z...THEN
REACHING TOWARD CKB TO CRW 18-19Z TUESDAY.
WIDESPREAD CONVECTION FORECAST 19Z TO 00Z TUESDAY FROM NE
KENTUCKY...EXTREME SOUTHEAST OHIO ON EAST ACROSS SOUTHERN WEST
VIRGINIA AND SOUTHWEST VIRGINIA. VSBY AOB 1 MILE AND CEILINGS
1 TO 2 THSD FT BROKEN IN HEAVIER CONVECTION. IN LIGHTER SHOWERS
VSBY FREQUENTLY 3 TO 4 MILES.
COVERAGE OF CONVECTION ACROSS NORTHERN COUNTIES...INCLUDING THE
UNI-PKB-CKB-EKN CORRIDOR...EXPECTED TO INCREASE LATER...IN THE 23Z
TO 06Z.
CONFIDENCE LOWERS OVERNIGHT IN COVERAGE OF ADDITIONAL PREFRONTAL
ROUNDS OF CONVECTION. YET...EVEN OUTSIDE OF PRECIPITATION...VSBY 3
TO 5 MILES IN FOG AND CEILINGS COULD FORM 1 TO 2 THSD FT BKN.
WIDESPREAD CEILING LINGERING NEAR FRONT AT 1 TO 2 THSD FT BKN/OVC
AND VSBY 3 TO 5 MILES IN OCCASIONAL SHOWERS. CONDITIONS IMPROVING
OVER THE OHIO RIVER COUNTIES...INCLUDING HTS AND PKB BY 18Z TUESDAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: CONVECTION TIMING TO VARY. LOW LEVEL STRATUS
DECK MAY FORM SOONER POST CONVECTION OVERNIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H M M M M M M H H H H
HTS CONSISTENCY H H H M M M H H H H H H
BKW CONSISTENCY M M M M M M M M M M H H
EKN CONSISTENCY M M M M H M M M M M L H
PKB CONSISTENCY H H H H H M M M M M M M
CKB CONSISTENCY M H H H H H M M M M H H
AFTER 18Z TUESDAY...
LOW STRATUS AND SHOWERS WITH LINGERING IFR ALONG COLD
FRONT...ESPECIALLY EAST OF CKB-CRW OVER THE MOUNTAINOUS COUNTIES
18Z TUESDAY THROUGH 00Z WEDNESDAY..
IFR IN RIVER VALLEY FOG POSSIBLE IN WEST VIRGINIA...THE COOLER
TEMPERATURES 06Z TO 12Z WEDNESDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR WVZ005>008-
013>016-024>027-033>037.
OH...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR OHZ086-087.
KY...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...JSH
AVIATION...KTBHazardous weather outlook, Aug 12, 2:16 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT MON AUG 12 2013
OHZ066-067-075-076-083>085-WVZ009>011-131930-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-
316 PM EDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-131930-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
316 PM EDT MON AUG 12 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IF RADAR TRENDS INDICATE THAT THE FLASH FLOOD THREAT MAY CONTINUE
LONGER...THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED IN TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ017>020-028>032-038>040-046-047-131930-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
316 PM EDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL HAVE LOCAL DOWNPOURS THIS AFTERNOON
AND OVERNIGHT TONIGHT. THE COVERAGE OF THE CONVECTION IS EXPECTED
TO BE MORE ACROSS EASTERN KENTUCKY...SOUTHERN WEST VIRGINIA AND
SOUTHWEST VIRGINIA THIS AFTERNOON INTO THIS EVENING. LATER
TONIGHT...THE COVERAGE OF SHOWERS/THUNDERSTORMS COULD INCREASE
ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA.
IF REPETITIVE RAINS OCCUR...LOCAL FLASH FLOODING IS POSSIBLE ON
SMALL STREAMS/CREEKS. IF AN ORGANIZED THREAT DEVELOPS...A FLASH
FLOOD WATCH MAY BE POSTED FOR THOSE VULNERABLE COUNTIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 12, 3:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
444 PM EDT MON AUG 12 2013
VAZ004-122115-
BUCHANAN VA-
444 PM EDT MON AUG 12 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCHANAN COUNTY...
AT 439 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG ROCK...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GRUNDY AROUND 500 PM...VANSANT AROUND 505
PM...ROSEANN AROUND 510 PM AND STACY AROUND 515 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3717 8194 3726 8225 3728 8225 3729 8228
3733 8228 3734 8225 3736 8192 3734 8191
25Flash Flood, Dickenson
- When
- August 12, 5:05 PM EST to 6:45 PM EST
- Where
- Dickenson County, 0.69 mi S of Viers to 0.49 mi SSW of Tenso
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.160, -82.251
Rains of 1.5 to 2 inches fell in less than 2 hours.
Lick Creek flooded roads near Nancy. Flyingpan Creek had high water along Route 80. No dwellings were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459596.